Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Cleveland, OH

May 31, 2008Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2008, 3:20 PM EDT for Crawford County, Pennsylvania. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 3:20 PM EDT (19:20 UTC)
Expired
May 31, 2008, 4:00 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 115 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:35 PM EDTTSTM WND DMG6 W Cochranton, PAONE TREE DOWN AND SOME WIRES.
May 31, 3:38 PM EDTTSTM WND DMG4 W Cochranton, PATREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 311921
SVRCLE
PAC039-312000-
/O.NEW.KCLE.SV.W.0036.080531T1920Z-080531T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 35
  MILES WEST OF TITUSVILLE...OR ABOUT 13 MILES SOUTHWEST OF
  MEADVILLE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4161 7963 4162 7982 4152 7998 4148 8001
      4148 8012 4147 8013 4148 8041 4159 8043
      4168 7961
TIME...MOT...LOC 1920Z 265DEG 32KT 4151 8029

$$

KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 311930
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT SAT MAY 31 2008

PAC039-312000-
/O.CON.KCLE.SV.W.0036.000000T0000Z-080531T2000Z/
CRAWFORD PA-
329 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 29 MILES WEST OF TITUSVILLE...OR ABOUT 10 MILES SOUTH OF
MEADVILLE...MOVING EAST AT 37 MPH.

THERE HAS BEEN NO REPORTS OF SEVERE AT THIS TIME.


THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4161 7963 4162 7982 4152 7998 4148 8001
      4148 8012 4147 8013 4148 8041 4159 8043
      4168 7961
TIME...MOT...LOC 1929Z 265DEG 32KT 4151 8018

$$

FITZ
000 
WWUS51 KCLE 312004
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT SAT MAY 31 2008

PAC039-312012-
/O.EXP.KCLE.SV.W.0036.000000T0000Z-080531T2000Z/
CRAWFORD PA-
402 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRED AT 400 PM EDT...

STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN CRAWFORD COUNTY WHICH 
COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH.

LAT...LON 4161 7963 4162 7982 4152 7998 4148 8001
      4148 8012 4147 8013 4148 8041 4159 8043
      4168 7961
TIME...MOT...LOC 1930Z 265DEG 32KT 4151 8017

$$
BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:34 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 31, 1:34 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
134 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE LOWER GREAT LAKES REGION THIS
AFTERNOON...BRINGING WITH IT A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON SUNDAY
AND REMAIN IN PLACE THROUGH MONDAY. ANOTHER ROUND OF UNSETTLED
WEATHER WILL ARRIVE BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FOR WORDING. NO CHANGE TO FORECAST.CONVECTION ASSOCIATED
WITH A PRE- FRONTAL TROUGH HAS NEARLY EXITED THE FORECAST AREA.
WILL REMOVE ALL MENTION OF PRECIP FROM THE FORECAST FOR THE
MORNING HOURS BUT RETAIN A CHANCE OF SHOWERS AND THUNDERSTORMS
AFTER NOON AS THE COLD FRONT APPROACHES. WILL ALSO BE CLEARING THE
TORNADO WATCH AS IT APPEARS ANY TOR THREAT WILL BE CONFINED TO
AREAS SOUTH OF THE FORECAST AREA.

CHALLENGING FORECAST FOR TODAY...AS THE COLD FRONT IS STILL WELL
WEST OF THE FORECAST AREA AND ALL MODELS SUGGESTING A FAIR AMOUNT OF
INSTABILITY DEVELOPING ACROSS THE AREA TODAY. THE QUESTION IS HOW
MUCH CONVECTION WILL RE-DEVELOP TODAY AND WHERE IT WILL POSITION
ITSELF. BEST GUESS AT THIS POINT IS THAT CONVECTION WILL RE-DEVELOP
ALONG AND EAST OF INTERSTATE 71 THIS AFTERNOON AND PROPAGATE
EASTWARD WHILE AREAS WEST OF I-71 WILL ONLY SEE A CHANCE OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. DREW IN THE HIGHEST POPS THIS
AFTERNOON FROM ERIE TO CANTON AND POINTS EAST...THIS ALIGNS WELL
WITH THE SPC SLIGHT RISK FOR TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
FRONT WILL SLIDE SOUTH OF THE AREA LATE THIS AFTERNOON AND
EVENING...THIS SHOULD END ANY THREAT OF SEVERE WEATHER OR
THUNDERSTORMS BY TONIGHT AND I WENT WITH A DRY FORECAST AT ALL SITES
FROM MIDNIGHT ONWARD. THE MODELS REALLY STRUGGLE WITH QPF OVER THE
NEXT COUPLE OF DAYS. BOTH THE NAM AND THE GFS SHOW A FEW HUNDREDTHS
OF AN INCH OF RAIN SUNDAY AFTERNOON...BEST GUESS IS THAT THIS IS
ASSOCIATED WITH A WEAK SHORTWAVE ROTATING THROUGH SOUTHERN OHIO.
WHETHER ANY CONVECTION DEVELOPS WITH THIS WAVE HAS YET TO BE SEEN
BUT THE BEST THREAT AREA WOULD BE SOUTH OF OUR FORECAST AREA.
NONETHELESS I DID DRAW IN SOME SLIGHT CHANCE POPS NEAR FINDLAY AND
MOUNT VERNON ON SUNDAY FOR THE OUTSIDE POSSIBILITY OF A STRAY SHOWER
REACHING THESE AREAS. CONDITIONS SHOULD DRY OUT SUNDAY NIGHT AND
REMAIN DRY ON MONDAY AS WELL DESPITE MODEL FORECASTS TO THE
CONTRARY.

TEMPS THROUGH THE NEXT SEVERAL DAYS WILL START OUT ON THE COOL SIDE
BEHIND THE FRONT ON SUNDAY BUT QUICKLY RECOVER TO NORMAL/ABOVE
NORMAL VALUES BY THE EARLY PART OF THE WEEK.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
DID NOT HAVE A LOT OF TIME TO WORK ON THE EXTENDED THIS MORNING BUT
A QUICK GLANCE AT THE NEWEST EUROPEAN AND GFS MODELS REVEALED SOME
OBVIOUS DISCREPANCIES TUESDAY AND WEDNESDAY. SINCE THE EUROPEAN
MODEL HAS BEEN RELATIVELY CONSISTENT FROM RUN TO RUN AND WAS THE
PREFERRED MODEL EARLIER IN THE DAY...I CONTINUED WITH A FORECAST
SIMILAR TO IT AND DISCARDED THE 00Z GFS. A WARM FRONT WILL LIKELY
POSITION ITSELF ACROSS THE FORECAST AREA ON TUESDAY...THEN TRY AND
LIFT NORTH ON WEDNESDAY. THE GFS IS QUITE AGGRESSIVE IN DEVELOPING A
WAVE ALONG THIS FRONT WITH COPIOUS AMOUNTS OF RAINFALL TUESDAY AND
TUESDAY NIGHT. H5 VORTICITY PROGS SHOW THAT THIS QPF IS THE RESULT
OF CONVECTIVE FEEDBACK AND I HAVE A REAL HARD TIME BUYING INTO THIS
SOLUTION. THE EURO SOLUTION OF THIS FRONT LIFTING NORTH OF THE LAKE
SEEMS MUCH MORE REALISTIC AND I TRENDED THE FORECAST IN THAT
DIRECTION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG TROF OVER
WESTERN AREA EARLY THIS AFTERNOON. WILL INCLUDE VCTS MOST SITES
FOR AWHILE THIS AFTERNOON. OTHERWISE OTHER THAN BRIEF MVFR
CONDITIONS IN THESE SCATTERED THUNDERSTORMS VFR CONDITIONS
EXPECTED THROUGH TAF FORECAST PERIOD. SCT-BKN CU THIS AFTERNOON
AND EVENING...THEN WILL CLEAR-SCATTERED CLOUDS TONIGHT WITH SCT-
BKN CU DEVELOPING AGAIN SUNDAY MORNING.

OUTLOOK...WEAK UPPER LEVEL S/W MOVES SE ACROSS THE AREA SUNDAY
WITH LOW LEVEL INSTABILITY. COULD BE AN ISOLATED SHOWER/TSTMS
DURING THE AFTERNOON. OTHERWISE WEAK HIGH PRESSURE BUILDS IN
SUNDAY EVENING FOLLOWED BY A COLD FRONT PASSING ON MONDAY NIGHT.
COLD FRONT WILL RETURN ON TUESDAY AS A WARM FRONT AND COULD BRING
NORE SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
COND FRONT ONTO THE WEST END OF THE LAKE AND WILL MOVE EAST OF THE
LAKE QUICKLY. BEHIND THE FRONT SOUTHWEST WINDS WILL TURN MORE
WESTERLY. WINDS OVER LAND SHOULD BECOME GUSTY THIS AFTERNOON WELL
INTO THE MID 20 KNOT RANGE. OVER THE WATER HOWEVER WITH THE LAKE
TEMP STILL IN THE 50S DOWN EXPECT ALL THE MOMENTUM TO REACH THE
SURFACE SO HELD WINDS AT 10 TO 20 KNOTS AND WAVES 2 TO 4 FEET.
IF MORE ENERGY TRANSLATES DOWN MAY NEED TO ISSUE A SMALL CRAFT.
WEAK HIGH PRESSURE WILL BUILD IN FOR TONIGHT AND SUNDAY. EXPECT
WINDS TO BE 20 KNOTS OR LESS AND WAVES 2 FEET OR LESS IN GENERAL.
NEXT FRONT WILL DROP ACROSS THE LAKE ON MONDAY AND STALL ACROSS
CENTRAL OHIO. TUESDAY THE FRONT WILL RETURN AS A WARM FRONT AND
BRING A CHANCE OF THUNDERSTORMS TO THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ147>149.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...WSF
LONG TERM...LEINS/LOMBARDY
AVIATION...RANDEL
MARINE...TK
Hazardous weather outlook, May 31, 6:02 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EDT SAT MAY 31 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-011015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
602 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A
COLD FRONT MOVES THROUGH THE REGION. SOME OF THE STORMS MAY BECOME
SEVERE...ESPECIALLY ALONG AND EAST OF INTERSTATE 71.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 31, 12:59 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1259 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     WAKEMAN                 41.26N 82.40W
05/31/2008                   HURON              OH   PUBLIC

            COUPLE OF TREES DOWN.

0440 AM     TSTM WND DMG     FREDERICKTOWN           40.48N 82.55W
05/31/2008                   KNOX               OH   LAW ENFORCEMENT

            ONE TREE DOWN.

0455 AM     TSTM WND DMG     DANVILLE                40.45N 82.26W
05/31/2008                   KNOX               OH   LAW ENFORCEMENT

            LARGE LIMB DOWN.

&&

KIELTYKA

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.